Kansas, 2017Flash Flood and Hail in Kansas, May 27, 2017
May 27, 2017 · NWS SGF · 4 events in 2 counties and zones
A few isolated severe thunderstorms produced reports of large hail, damaging wind gusts, and minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated severe thunderstorms produced reports of large hail, damaging wind gusts, and minor flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 27, 11:26 AM CST, 29 minutes earlier.
Area forecast discussion, May 27, 11:26 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1226 PM CDT Sat May 27 2017
.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat May 27 2017
Plenty of instability is already in place as noted by a supercell
that moved across the Missouri and Arkansas line early this
morning. Last night's sounding showed around 3500 J/kg of CAPE
above a strong capping inversion. Hail up to golf balls in size
were reported and the best CAPE values and lapse rates are not
expected until this afternoon.
Surface low pressure moving east over the plains, an approaching
upper level trough, a 30 mph low level jet nosing into the region,
surface dew points in the upper 60s to middle 70s, CAPE values in
excess of 4000 J/kg and steep lapse rates will all contribute to
the potential for a significant severe weather outbreak across the
Ozarks and southeastern Kansas this afternoon and into this
evening.
The amount of instability and expected updraft strengths are
conducive to very large to giant hail production. Current thoughts
are for baseball size or larger hail with the strongest storms.
Thunderstorm wind gusts in excess of 60 mph and a few tornadoes
will also be possible.
The convection early this morning will likely leave boundaries
across the area, which will potentially act to enhance storms and
rotation this afternoon. Another concern would be the development
of a significant cold pool with this system. It would not be out
of the question that at some point this system develops a
derecho-like nature (squall line with widespread wind damage
potential) that would move across the region, taking advantage of
the instability in place across the area today. Additionally, 0-3
km bulk shear vectors orientated towards the east at 30-40 knots
would support mesovortex tornado potential with any portions of
the line bowing towards the east.
The Moderate Risk area from SPC was expanded to the west this
morning and now includes all of the Missouri Ozarks and
southeastern Kansas through tonight.
.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat May 27 2017
Some lingering storms will remain across parts of the Mark Twain
National forest region of the Ozarks early Sunday. However, these
storms will be moving to the east as the upper level trough
finally slides through the region.
An upper level ridge will develop along the Rockies which will act
to keep the region in upper level northwesterly flow through the
first part of next week. This will bring fairly nice weather to
the area for Memorial Day. The only fly in the ointment for next
week will be any pieces of energy that will rotate around a
persistent upper low that will remain across the Great Lakes
region for most of next week. Any wave that moves across the
Plains could produce a shower or storm. As a result, scattered
precipitation will be possible Wednesday through the end of next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat May 27 2017
Convection has been on the increase the last two hours as the cap
continues to erode across the area. These storms will increase in
coverage and intensity through the afternoon. Expect MVFR
conditions in the vicinity of storms...with the possibility of
strong winds and large hail as well.
Surface front should clear the terminals during the overnight
hours. Once the front clears...winds will veer around to the
northwest and ceilings will drop to MVFR to occasional IFR through
the remainder of the forecast period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...GaedeHazardous weather outlook, May 27, 4:54 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
554 AM CDT Sat May 27 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
554 AM CDT Sat May 27 2017
...Severe Thunderstorms Likely This Afternoon and Evening...
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Tornado risk.
Significant Hail risk.
Significant Thunderstorm wind damage risk.
Significant Lightning risk.
DISCUSSION...
Strong to severe storms will develop and impact the Ozarks this
afternoon into tonight as very strong instability and wind
shear develop ahead of a cold front.
A line of thunderstorms producing widespread damaging wind
gusts appears increasingly likely. Gusts over 75 mph will be
possible. Tornadoes will also be possible with any portions of
the line which bow towards the east. If this line of storms
materializes, there will be the potential for power outages.
There will also be the potential for some supercell
thunderstorms, especially this afternoon and early this
evening as storms initially begin to develop. If these
supercells do form, hail up to the size of baseballs, damaging
winds, and tornadoes will all be possible.
Along with the risk for severe thunderstorms, frequent
lightning and locally heavy rainfall can be expected. Localized
flooding of low water crossings will be possible where the
heavier rainfall occurs.
Those with outdoor plans this afternoon and tonight are urged
to pay close attention to the weather and have a plan in place
to move to a sturdy shelter when severe weather threatens.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few lingering strong to severe storms will impact portions of
south central Missouri Sunday morning before the system moves
completely through the region. Large hail and damaging winds
will be the primary concern.
The next chance of storms comes towards the end of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon and tonight
for most of the Missouri Ozarks and southeastern Kansas.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch/Schaumann
In the hours before
Special weather statement, May 27, 8:43 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
943 AM CDT SAT MAY 27 2017
MOZ067-271530-
St. Clair MO-
943 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 1030 AM CDT...
At 943 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles northeast of El Dorado Springs, moving east at
40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Truman Lake... Osceola...
Lowry City... Roscoe...
Vista... Harper...
Iconium... Monegaw Springs...
LAT...LON 3821 9351 3820 9350 3802 9351 3794 9377
3810 9390 3821 9378 3820 9356 3822 9357
TIME...MOT...LOC 1443Z 250DEG 35KT 3806 9376
FryeSpecial weather statement, May 27, 10:02 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
1102 AM CDT SAT MAY 27 2017
MOZ057-069-070-080-081-271645-
Dallas MO-Camden MO-Miller MO-Laclede MO-Pulaski MO-
1102 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...MILLER...
NORTHWESTERN LACLEDE...WESTERN PULASKI AND CAMDEN COUNTIES UNTIL 1145
AM CDT...
At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Camdenton, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lake of The Ozarks State Park... Ha Ha Tonka State Park...
Lake of The Ozarks... Waynesville...
Osage Beach... Camdenton...
Richland... Lake Ozark...
Crocker... Iberia...
St. Elizabeth... Saint Elizabeth...
Macks Creek... Linn Creek...
Tuscumbia... Stoutland...
Bagnell... Brumley...
Freedom... Kaiser...
This includes Interstate 44 between mile markers 137 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3834 9229 3832 9225 3834 9222 3833 9219
3817 9219 3816 9218 3798 9218 3766 9227
3780 9265 3788 9308 3796 9307 3834 9241
TIME...MOT...LOC 1601Z 232DEG 22KT 3796 9264
FryeLocal storm report, May 27, 11:38 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL FORT LEONARD WOOD 37.71N 92.16W
05/27/2017 E1.25 INCH PULASKI MO PUBLIC
HALF DOLLAR SIZE HAIL. TIME BASED ON RADAR.
REPORT VIA INTERNET.
&&
TEOLocal storm report, May 27, 11:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL SAINT ROBERT 37.83N 92.18W
05/27/2017 E0.75 INCH PULASKI MO AMATEUR RADIO
PENNY SIZE HAIL. SUBMITTED VIA INTERNET.
&&
TEOEvent by event
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- May 27, 11:55 AM CST
- Where
- Crawford County, Mc Cune
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 37.350, -95.020
There was a barn blown down north of McCune and metal debris flown across a nearby field. There was also some minor flooding reported via social media. Time was estimated by radar.
Flash Flood, Crawford
- When
- May 27, 12:34 PM CST to 1:34 PM CST
- Where
- Crawford County, 0.91 mi NE of Frontenac to 0.93 mi NE of Frontenac
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.460, -94.689
Flash flooding was reported at the corner of McKahn and Crawford Street in Frontenac, Kansas.
Hail, Cherokee
- When
- May 27, 11:15 PM CST
- Where
- Cherokee County, 4.87 mi S of Galena
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.000, -94.620
Golf ball size hail was reported near the Downstream Casino.
Hail, Cherokee
- When
- May 27, 11:20 PM CST
- Where
- Cherokee County, 0.69 mi S of Galena
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.060, -94.630
Golf ball size hail was reported near Galena.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 27, 2017$2.0 million · 2.25 in hail · 62 events
- Hail and Damaging Winds in Tennessee, May 27, 2017$10 million · 1 in hail · 24 events
- Heat in Washington, May 27, 20171 death · 1 event
- Tornadoes and Hail in Oklahoma, May 27 to 28, 2017$397,000 · EF1 · 60 events
- Damaging Winds in Mississippi, May 27 to 28, 2017$1.2 million · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 27 to 28, 20171 injured · $45,000 · 4 in hail · 66 events
- Tornado and Flood in Missouri, May 27, 20172 injured · $193,000 · EF0 · 20 events
- Hail and Damaging Winds in Arkansas, May 27, 2017$605,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, May 27 to 28, 2017$216,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Kentucky, May 27, 2017$200,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kentucky, May 27, 2017$142,000 · 1.85 in hail · 30 events
- Hail and Damaging Winds in Illinois, May 27, 2017$182,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694644, 694641, 694642, 694643.